Mathematische Annalen

, Volume 331, Issue 2, pp 445–460 | Cite as

Estimates on Eigenvalues of Laplacian

  • Qing-Ming ChengEmail author
  • Hongcang Yang


In this paper, we study eigenvalues of Laplacian on either a bounded connected domain in an n-dimensional unit sphere S n (1), or a compact homogeneous Riemannian manifold, or an n-dimensional compact minimal submanifold in an N-dimensional unit sphere S N (1). We estimate the k+1-th eigenvalue by the first k eigenvalues. As a corollary, we obtain an estimate of difference between consecutive eigenvlaues. Our results are sharper than ones of P. C. Yang and Yau [25], Leung [19], Li [20] and Harrel II and Stubbe [12], respectively. From Weyl’s asymptotical formula, we know that our estimates are optimal in the sense of the order of k for eigenvalues of Laplacian on a bounded connected domain in an n-dimensional unit sphere S n (1).


Manifold Riemannian Manifold Unit Sphere Asymptotical Formula Connected Domain 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Ashbaugh, M.S.: Isoperimetric and universal inequalities for eigenvalues. In: E.B. Davies, Yu Safalov (eds.), Spectral theory and geometry (Edinburgh, 1998), London Math. Soc. Lecture Notes, vol. 273, Cambridge Univ. Press, Cambridge, 1999, pp. 95–139Google Scholar
  2. 2.
    Ashbaugh, M.S.: Universal eigenvalue bounds of Payne-Pólya-Weinberger, Hile-Prottter and H.C. Yang, Proc. Indian Acad. Sci. Math. Sci. 112, 3–30 (2002)Google Scholar
  3. 3.
    Ashbaugh, M.S., Benguria R.D.: Proof of the Payne-Pólya-Weinberger conjecture. Bull. Amer. Math. Soc. 25, 19–29 (1991)zbMATHGoogle Scholar
  4. 4.
    Ashbaugh M.S., Benguria, R.D.: A sharp bound for the ratio of the first two eigenvalues of Dirichlet Laplacians and extensions. Ann. of Math. 135, 601–628 (1992)zbMATHGoogle Scholar
  5. 5.
    Ashbaugh, M.S., Benguria R.D.: A second proof of the Payne-Pólya-Weinberger conjecture. Commun. Math. Phys. 147, 181–190 (1992)Google Scholar
  6. 6.
    Brands, J.J.A.M.: Bounds for the ratios of the first three membrane eigenvalues. Arch. Rational Mech. Anal. 16, 265–268 (1964)CrossRefzbMATHGoogle Scholar
  7. 7.
    Chavel, I.: Eigenvalues in Riemannian Geometry. Academic Press, New York, 1984Google Scholar
  8. 8.
    Cheng, Q.-M., Yang, H.C.: Inequalities of eigenvalues for a clamped plate problem. PreprintGoogle Scholar
  9. 9.
    Cheng, Q.-M., Yang H.C.: Inequalities of eigenvalues on Laplacian on domains and compact hypersurfaces in complex projective spaces, PreprintGoogle Scholar
  10. 10.
    Cheng, S.Y.: Eigenfunctions and eigenvalues of Laplacian. In: S.S. Chern, R. Osserman (eds.), Differntial Geometry, Proc. Symp. Pure Math. vol. 27 part 2, Amer. Math. Soc., Providence, Rhode Island, 1975, pp. 185–193Google Scholar
  11. 11.
    Harrell II, E.M.: Some geometric bounds on eigenvalue gaps. Comm. Part. Diff. Eqs. 18, 179–198 (1993)Google Scholar
  12. 12.
    Harrell II, E.M., Michel, P.L.: Commutator bounds for eigenvalues with applications to spectral geometry. Comm. in Part. Diff. Eqs. 19, 2037–2055 (1994)Google Scholar
  13. 13.
    Harrell II, E.M., Stubbe, P.L.: On trace identities and universal eigenvalue estimates for some partial differential operators. Trans. Amer. Math. Soc. 349, 1797–1809 (1997)CrossRefGoogle Scholar
  14. 14.
    Hill, G.N., Protter, M.H.: Inequalities for eigenvalues of Laplacian. Indiana Univ. Math. 29, 523–538 (1980)Google Scholar
  15. 15.
    Hile, G.N., Yeh, R.Z.: Inequalities for eigenvalues of the biharmonic operator. Pac. J. Math. 112, 115–133 (1984)zbMATHGoogle Scholar
  16. 16.
    Hook, S.M.: Domain independent upper bounds for eigenvalues of elliptic operator. Trans. Amer. Math. Soc. 318, (1990)Google Scholar
  17. 17.
    Ivrii, V.Ya.: Second term of the spectrual asymptotic expansion of the Laplace-Beltrami operator on manifolds with boundary. Funct. Analy. Appl. 14(2), 98–105 (1980)Google Scholar
  18. 18.
    Lee, J.M.: The gaps in the spectrum of the Laplace-Beltrami operator. Houston J. Math. 17, 1–24 (1991)Google Scholar
  19. 19.
    Leung, P.-F.: On the consecutive eigenvalues of the Laplacain of a compact minimal submanifold in a sphere. J. Austral. Math. Soc. 50, 409–426 (1991)zbMATHGoogle Scholar
  20. 20.
    Li, P.: Eigenvalue estimates on homogeneous manifolds. Comment. Math. Helvetici 55, 347–363 (1980)zbMATHGoogle Scholar
  21. 21.
    Payne, L.E., Polya, G., Weinberger, H.F.: Sur le quotient de deux fréquences propres consécutives. Comptes Rendus Acad. Sci. Paris 241, 917–919 (1955)zbMATHGoogle Scholar
  22. 22.
    Payne, L.E., Polya, G., Weinberger, H.F.: On the ratio of consecutive eigenvalues. J. Math. Phys. 35, 289–298 (1956)zbMATHGoogle Scholar
  23. 23.
    Yang, H.C.: An estimate of the differance between consecutive eigenvalues. Preprint IC/91/60 of ICTP, Trieste, 1991Google Scholar
  24. 24.
    Yang, H.C.: Estimates of the differance between consecutive eigenvalues. Preprint of ICTP, Trieste, 1995Google Scholar
  25. 25.
    Yang, P.C., Yau, S.T.: Eigenvalues of the Laplacian of compact Riemannian surfaces and minimal submanifolds. Ann. Scuola Norm. Sup. Pisa CI. Sci. 7, 55–63 (1980)zbMATHGoogle Scholar
  26. 26.
    Yau, S.T., Schoen, R.: Differential Geometry. Science Press, Beijing, 1988, pp. 142–145Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2004

Authors and Affiliations

  1. 1.Department of Mathematics, Faculty of Science and EngineeringSaga UniversitySagaJapan
  2. 2.Academy of Mathematics and Systematical SciencesBeijingChina

Personalised recommendations